Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 12, 2018Clarke County, Oconee County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 12, 2018, 4:07 PM EDT for Clarke County, Oconee County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 4:07 PM EDT (20:07 UTC)
Expired
Aug 12, 2018, 4:30 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Clarke County, GA, Oconee County, GA

The radar

The Atlanta radar (KFFC), 122 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS82 KFFC 122007
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT SUN AUG 12 2018
 
GAZ025-035>037-047-049-122030-
Morgan GA-Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
407 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHEASTERN
JACKSON...NORTHEASTERN WALTON...SOUTHEASTERN BARROW...CLARKE AND
OCONEE COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT...a strong thunderstorm was over Bear Creek Reservoir,
or 8 miles south of Jefferson...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Jefferson, Watkinsville, Athens, Statham, Arcade, Bogart,
North High Shoals, Bostwick, Bishop, Athens-Clarke County, Whitehall,
Westgate Park, James Holland Youth Sports Cmpx, Bear Creek Reservoir,
Beechwood Hills, Oconee Heights, Eastville, Barnett Shoals and State
Botanical Garden Of Ga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3412 8354 3390 8324 3385 8327 3381 8331
      3370 8349 3402 8370
TIME...MOT...LOC 2007Z 319DEG 23KT 3400 8355 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:26 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 PM EDT Sun Aug 12 2018

.SHORT TERM /Tonight through Monday Night/...
The upper low over the PA/WV/MD region will remain nearly stationary
through the short term. A weak short wave currently rotating through
the TN/North GA area is producing scattered tstorms over northeast
GA. As this wave moves across the rest of the CWA this
afternoon/evening, isolated showers/tstorms are possible, especially
across central GA. Much drier air will spread across most of the CWA
tonight and Monday with PWATs dropping below 1.00 across north GA.
The associated surface boundary will hang around our southern CWA
counties Monday and with daytime heating, the boundary could provide
enough instability for isolated showers/tsra to develop during the
afternoon. These will also dissipate Monday evening. MOS guidance
temps look good through the short term.

17

.LONG TERM /Tuesday through Sunday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
The long term period begins with a drier airmass over N GA pushing
southward into Central portions of the state. By Tuesday afternoon
we should see RH values across the state in the 40s and 50s. This
will be a much needed change from the wet pattern we have see for
the past few weeks. This airmass does not stay over the area long as
moisture begins to return Wed afternoon. The ECMWF and the GFS
differ continue to differ a bit on just how dry this airmass will be
so keeping some slight chance to low chance pops across portions of
central GA Tues and Wed afternoon.

As the moisture begins to return wed afternoon/evening a weak
surface Bermuda like ridge also begins to build in across the
northern gulf and southeastern states. This will push the next
main frontal system moving east out of the MS river valley
northward of the area keeping the deepest moisture and instability
north of our CWA through the end of the work week. Will continue
with the current thinking of chance pops across the area Thursday
through Saturday. The models are showing this next frontal
boundary slowly pushing into N GA by next Sat so may need to bump
the pops up a bit over the next few days.

Temperatures through the extended will stay near average with
highs in the upper 80s to lower 90s and lows in the upper 60s and
low to mid 70s.

01

&&

.AVIATION...
18Z Update...
VFR through the forecast. Isolated showers/tsra this afternoon all
areas, dissipating after sunset. Much drier air moving into the
forecast tonight and Monday keeping the risk of convection south
of the forecast area. Winds will remain light northwesterly
through Monday.

//ATL Confidence...18Z Update...
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  68  91 /  10   5   0   5
Atlanta         71  90  70  91 /  10   0   0   0
Blairsville     61  83  60  87 /   5   5   0   5
Cartersville    67  89  66  90 /  10   5   0   5
Columbus        74  93  72  93 /  30  10  20  20
Gainesville     69  88  67  89 /  10   5   0   0
Macon           72  93  70  92 /  30   5   5   5
Rome            68  90  66  91 /   5   5   5   5
Peachtree City  70  90  68  91 /  10   0   5   5
Vidalia         74  92  72  92 /  30  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...17
Hazardous weather outlook, Aug 12, 10:00 AM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Sun Aug 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...
Isolated to scattered thunderstorms are expected this afternoon
into tonight. Some storms could be strong with gusty winds,
frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Isolated to scattered thunderstorms are expected each day,
mainly during the afternoon and evening. Some storms could
be strong with gusty winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 12, 2:15 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT SUN AUG 12 2018

GAZ014>016-022>025-034-121845-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-Gwinnett GA-
White GA-Lumpkin GA-
215 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH...NORTHERN
GWINNETT...SOUTHEASTERN WHITE AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL
245 PM EDT...

At 215 PM EDT...a strong thunderstorm was near Lula, or 10 miles
northeast of Gainesville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Homer, Sugar Hill, Buford, Flowery Branch, Oakwood,
Lula, Maysville, Clermont, Gillsville, Rest Haven, Dougherty,
Candler, Buford Dam-Lake Lanier Parks, Pinefield Crossroads, Aqualand
Park, Chestatee, Murrayville, Oscarville and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3453 8363 3451 8367 3443 8361 3449 8354
      3448 8346 3446 8340 3442 8338 3432 8339
      3431 8338 3411 8406 3443 8407 3450 8379
      3456 8362
TIME...MOT...LOC 1815Z 312DEG 18KT 3443 8372

WIND...40MPH
Special weather statement, Aug 12, 2:46 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
246 PM EDT SUN AUG 12 2018

GAZ014-022>025-034-121915-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-Gwinnett GA-
246 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHWESTERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH AND NORTHERN
GWINNETT COUNTIES UNTIL 315 PM EDT...

At 245 PM EDT...a strong thunderstorm was near Lula, or 7 miles
northeast of Gainesville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Homer, Buford, Flowery Branch, Oakwood, Lula, Maysville,
Pendergrass, Gillsville, Talmo, Rest Haven, Candler, Aqualand Park,
Chestatee, Chestnut Mountain, Oscarville, Road Atlanta-Lanier
Speedway, Hollingsworth, War Hill Park and Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3435 8339 3432 8339 3429 8336 3407 8400
      3442 8402 3439 8386 3440 8377 3444 8366
      3446 8364 3443 8361 3444 8361 3445 8359
      3448 8356
TIME...MOT...LOC 1845Z 319DEG 17KT 3435 8372

WIND...40MPH
Special weather statement, Aug 12, 3:14 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT SUN AUG 12 2018

GAZ023>025-027-034-035-121945-
Madison GA-Hall GA-Banks GA-Jackson GA-Barrow GA-Gwinnett GA-
314 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN HALL...SOUTHERN BANKS...JACKSON...NORTHERN BARROW AND
NORTHEASTERN GWINNETT COUNTIES UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Maysville, or near
Commerce...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Jefferson, Commerce, Homer, Braselton, Flowery Branch,
Oakwood, Maysville, Arcade, Nicholson, Hoschton, Pendergrass, Ila,
Gillsville, Talmo, Candler, Pocataligo, Peach State Speedway,
Thompsons Mill and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3426 8334 3424 8334 3425 8332 3415 8320
      3404 8353 3405 8392 3427 8395 3429 8393
      3429 8394 3430 8393 3430 8395 3431 8395
      3431 8367 3436 8346
TIME...MOT...LOC 1914Z 309DEG 23KT 3423 8353

WIND...40MPH
Special weather statement, Aug 12, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT SUN AUG 12 2018

GAZ025-035>037-047-049-122030-
Morgan GA-Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
407 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHEASTERN
JACKSON...NORTHEASTERN WALTON...SOUTHEASTERN BARROW...CLARKE AND
OCONEE COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT...a strong thunderstorm was over Bear Creek Reservoir,
or 8 miles south of Jefferson...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Winder, Jefferson, Watkinsville, Athens, Statham, Arcade, Bogart,
North High Shoals, Bostwick, Bishop, Athens-Clarke County, Whitehall,
Westgate Park, James Holland Youth Sports Cmpx, Bear Creek Reservoir,
Beechwood Hills, Oconee Heights, Eastville, Barnett Shoals and State
Botanical Garden Of Ga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3412 8354 3390 8324 3385 8327 3381 8331
      3370 8349 3402 8370
TIME...MOT...LOC 2007Z 319DEG 23KT 3400 8355

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:15 PM EDTSpecial Weather StatementFFCBanks, Hall30 min
Aug 12, 2:46 PM EDTSpecial Weather StatementFFCBanks, Hall29 min
Aug 12, 3:14 PM EDTSpecial Weather StatementFFCJackson31 min
Aug 12, 5:34 PM EDTSpecial Weather StatementFFCPutnam26 min
Aug 12, 5:59 PM EDTSpecial Weather StatementFFCBaldwin31 min
Aug 12, 6:28 PM EDTSpecial Weather StatementFFCJones32 min
Aug 12, 6:55 PM EDTSpecial Weather StatementFFCTwiggs35 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.